For the last six days I’ve been taking a declining dose of the steroid prednisone to calm the irritated nerves in my back and legs. Prednisone pills taste gross but they are very powerful. My pain became tolerable after a day. Although I didn’t notice, they improved my mood and, my wife and daughter report, even made me chatty. As I said, it’s powerful.
Until I took prednisone, I couldn’t tell where in my lower back my nerve problems were coming from. Now I can feel tension above my left butt cheek. Hello, you little bugger. I’m coming after you.
The best part of this pill party is that I am riding my bike like it was the summer of 2018. I have nearly zero discomfort, I am accelerating like a boss, and can cruise 20 percent faster with practically no effort. In five days, I’ve ridden 159 miles. Each day I stop long before I get tired. I could easily have ridden 50 miles today but decided to err on the side of caution and quit after 36. The Mule abides.
My leg ache comes and goes and the hot spot outside my left hip is still there, but otherwise my body is so much happier. I go up hills without a care. My back, arms, and shoulder feel relaxed as I pedal.
All of this makes me wonder if my hip and knee problems have been a side effect of stenosis, rather than in addition to stenosis. If I’ve been in low level pain for months, it’s no wonder my riding has suffered. Not the mileage, but the enjoyment. Riding across Kansas this year was work; riding across North Dakota and eastern Montana last year was play.
While I have the pain at bay, I have been blending yoga with my physical therapy. Up until now I had been doing PT in a very regimented fashion. This many repeats. Hold for this many seconds, etc. The idea was to build strength in particular muscles, mostly in support of my hip and knee.
Now I am letting my body dictate what to do. I am flowing from one position to the next, concentrating on keeping my motions fluid. The regimented aspect has been one of the reasons I hate yoga classes. (And don’t get me started on yoga teachers who physically move you into the “proper” position. Must not kill!)
Instead I’ll hold a position for as many seconds as seems helpful then go right into another one without stopping. If a posture causes something to ache, I stop and move on to another posture.
A typical sequence might be (PT exercises in italics):
- Step over a horizontal pole for 25 repetitions (A warm up that helps me getting on and off the bike.)
- Stretch hamstrings
- Stretch quads
- Stretch iliotibial bands
- Runner’s calf muscle stretches
- Shoulder scrunches
- Add standing yoga positions
- Rishi’s posture
- Chest expansions
- Deep breathing
- Toe touches
- Side bends
- Trunk rotations at the waist
- Neck rotations
- Dancers posture
- Lay on the floor and do
- Open book shoulder exercises
- Pull knees to chest, first one leg, then the other, then both
- Ankle over knee and pull legs toward torso
- Sway back and forth with bent knees at the hip
- Hurdlers stretches
- Groin stretches
- Neck pushes
- Toe touches
- Back bridges
- Side planks with torso on ground
- Side planks with legs on ground
- Bird dog
- Cat/cow pose
- Cobra pose
- Locust pose
- Twist torso while lunging
- Child’s pose
- Shoulder stand
- Sit ups (or crunches)
- Set of super six exercises on a foam roller
That’s over 30 different exercises. And I left a few out. I have all of them written down but I tend to do whatever seems to make sense in the moment. If I’m doing a pose while lying on my back, I might pop into a shoulder stand, for example. Then I’ll gradually fall into a plough (legs extended over head while on my back) and roll out of the plough and do a back bridge.
I’m trying my best to be gentle and not strain. Some of the positions are a little beyond my ability right now but I’ll get there.
Hopefully, I can get this routine established quickly. I have only three more days of prednisone pills, and then the effects will wear off. And they can wear off rather suddenly if my prior experience with oral steroids is an indication. Taking them for long periods of time results in side effects like osteoporosis, cataracts, and growing a second head. (Okay, I made that last one up.)